Heroin Laced with Anthrax

heroin and anthrax

A batch of contaminated heroin is being blamed for the recent outbreak of anthrax cases in the UK and Europe. Anthrax has killed a second person in Brittan as health officials warn of a possible contaminated batch of heroin.

This is the fourth UK heroin user to become infected with anthrax and 10 more cases have been reported in Germany, Denmark and France over the past few months.



The European Centre for Disease Prevention and Control and the European Monitoring Centre for Drugs and Drug Addiction are warning that all heroin users in Europe are at risk of exposure. They believe there may be more cases to come.

No one can say how widespread the heroin contamination is, but it could soon become a much larger problem if the disease is not addressed early. This is because anthrax spores are very hardy, they can enter the body through the skin, by inhalation, injection or ingestion and symptoms vary depending on which method a person contracted the spores.

Worse still, none of the methods used to process or purify heroin will kill the spores. That means people who snort the drug are at equal risk to those who inject it or smoke it.

"Anthrax can be cured with antibiotics, if treatment is started early. It is therefore important for medical professionals to know the signs and symptoms to look for, so that there will be no delays in providing treatment," said Dr Fortune Ncube, an expert in blood-borne viruses with the Health Protection Agency (HPA).

Once anthrax takes hold there is very little medical professionals can do to treat the disease.

"It's likely that further cases among people who inject heroin will be identified as part of the ongoing outbreak in EU countries," Ncube said. "The Department of Health has alerted the NHS of the possibility of people who inject drugs presenting to emergency departments and walk-in clinics, with symptoms suggestive of anthrax."

Drug services all over the UK have already been alerted to the danger and the National Treatment Agency is circulating posters and leaflets about anthrax contamination to heroin users.

"The HPA is warning people who use heroin that they could be risking anthrax infection," Ncube said. "We urge all heroin users to seek urgent medical advice if they experience signs of infection such as redness or excessive swelling at or near an injection site, or other symptoms of general illness such a high temperature, chills, severe headaches or breathing difficulties. Early treatment with antibiotics is essential for a successful recovery."

Location (Map)

Practicing These Principles in All Our Affairs… By...
Step Twelve is Not Just About Service! By Jamie Mo...